Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 290, NWS North Platte, NE

October 28, 1998Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 28, 1998, 5:46 PM CST for Keya Paha County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 1998, 5:46 PM CST (23:46 UTC)
Expired
Oct 28, 1998, 6:35 PM CST
In force
49 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS1 KLBF 282344 RRA
SVRLBF
NEC103-290035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 PM CST WED OCT 28 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 635 PM CST

* AT 544 PM CST... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES NORTH OF AINSWORTH OR 7 MILES EAST OF
  NORDEN... MOVING NORTH AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS ALONG AND NORTH OF
HIGHWAY 12.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 2:07 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 28, 2:07 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT WED OCT 28 1998

...FORECAST PROBLEM WILL BE THE EXTENT OF WRAP AROUND MOISTURE...

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHWEST NE WILL MOVE
INTO EASTERN SD BY TOMORROW AND THEN INTO WI BY TOMORROW NIGHT.  A WARM
FRONT OVER CENTRAL NE WILL LIFT INTO NORTHEAST NE BY TOMORROW MORNING.

MODELS HAVE INITIALIZED WELL AND ARE IN FAIRLY GOOD AGREEMENT THROUGH
THE FIRST 12 HOURS OR SO...ALTHOUGH THE NGM SEEMS TO BE HANDLING THE
MOISTURE A LITTLE BETTER.  THEN THE NGM SPLITS THE MAIN SHORTWAVE
ASSOCIATED WITH THE LOW INTO TWO PIECES OVER EASTERN SD/NE BEFORE TAKING
NORTHEASTWARD WHILE THE ETA/AVN KEEP THE SHORTWAVE AS ONE.  ALL MODELS
THEN INDICATE A WEAK RIDGE BUILDING OVER THE WESTERN PLAINS BY THU
NIGHT AS ONE SYSTEM MOVES INTO MN WHILE ANOTHER TROF DIGS INTO THE
GREAT BASIN.

THE DRY SLOT THAT WORKED INTO WESTERN NE TODAY HAS CREATED ENOUGH
INSTABILITY TO FIRE OFF THUNDERSTORMS OVER MOST OF THE CWA THIS
AFTERNOON.  SOME COLD AIR FUNNELS HAVE BEEN REPORTED WITH THE
THUNDERSTORMS.  EXPECT THE THUNDERSTORMS TO CONTINUE INTO THE EVENING
HOURS BEFORE DIMINISHING INTO SHOWERS AS THE SYSTEM SWINGS INTO
NORTHEAST NE AND MUCH OF THE CWA BECOMES ENTRENCHED IN THE WRAP AROUND
STRATUS.  THE PRESSURE GRADIENT TIGHTENS BEHIND THE SYSTEM WITH BREEZY
NORTHWEST WINDS MOVING OVER THE AREA TONIGHT AND LINGERING INTO
TOMORROW.

THE DYNAMICS AND MOISTURE WILL LIFT NORTHEASTWARD WITH THE SYSTEM
THROUGH THE NIGHT.  THEREFORE EXPECT ONLY THE NORTHEASTERN MOST PORTION
OF THE CWA TO CONTINUE WITH SHOWER ACTIVITY TOMORROW.  PARTLY CLOUDY
SKIES WILL PREVAIL FOR MOST OF THE AREA TOMORROW AFTERNOON THROUGH
FRIDAY AS THE WEAK RIDGE BUILDS.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.

LBF BE 048/060 033/055 031 600
VTN EE 043/056 031/051 029 720
OGA BE 046/060 033/056 032 600
IML BE 047/061 033/056 032 600
BBW BE 048/061 033/056 034 600
ANW EE 047/056 033/055 033 720
ONL EE 047/055 033/054 032 720

DDB

In the hours before

Special weather statement, Oct 28, 2:21 PM CST, 3 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-291200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CST (115 PM MST) WED OCT 28 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT
ACROSS PARTS OF SOUTHWEST INTO NORTH CENTRAL NEBRASKA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT NORTH OF A LINE EXTENDING FROM OSHKOSH TO NEAR BROKEN BOW.
THUNDERSTORMS ARE ALSO POSSIBLE SOUTH OF THIS LINE...BUT ANY STORMS
THAT DEVELOP IN THIS AREA ARE NOT EXPECTED TO REACH SEVERE LEVELS.

A LOW PRESSURE SYSTEM WITH A FRONT LOCATED ACROSS CENTRAL NEBRASKA
WILL MOVE NORTHEAST TONIGHT.  THIS FRONT HAS HELPED DESTABILIZE THE
ATMOSPHERE OVER NORTH CENTRAL NEBRASKA CAUSING THE THUNDERSTORMS TO
DEVELOP.

THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH PARTS OF SOUTHWEST AND
NORTH CENTRAL NEBRASKA THROUGH THE REST OF THE AFTERNOON AND INTO
TONIGHT...WITH SOME OF THE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

ALL INTERESTS IN SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA SHOULD
CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION...
CABLE TELEVISION...OR RADIO BROADCASTS FOR ADDITIONAL INFORMATION
CONCERNING THIS DEVELOPING WEATHER SITUATION.  BE PREPARED TO SEEK
SHELTER INDOORS QUICKLY IF THREATENING WEATHER APPROACHES OR
WARNINGS ARE ISSUED.

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:14 PM CSTSevere Thunderstorm WarningLBFCherry46 min
Oct 28, 4:42 PM CSTSevere Thunderstorm WarningLBFHolt48 min
Oct 28, 5:32 PM CSTTornado WarningLBFHolt48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.